Alert archive / Virginia / River Flood Warnings in 2020

River Flood Warning 80, NWS Blacksburg, VA

November 30, 2020Campbell County, Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Nov 30, 2020, 7:52 PM EST for Campbell County, Charlotte County, Halifax County, Virginia. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Nov 30, 2020, 7:52 PM EST (00:52 UTC)
Expired
Dec 1, 2020, 11:49 PM EST
In force
28 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roanoke River at Brookneal (BROV2).

Action stage
20 ft
Minor stage
23 ft
Moderate stage
27 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02062500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

510 
WGUS41 KRNK 010052
FLWRNK

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Blacksburg VA
752 PM EST Mon Nov 30 2020

...The National Weather Service in Blacksburg VA has issued a Flood 
Warning for the following rivers in Virginia...

  Roanoke (Staunton) River At Brookneal affecting Campbell, 
  Charlotte and Halifax Counties.

For the Roanoke River...including Roanoke, Pigg R Nr Sandy Level, 
Altavista, Brookneal, Randolph...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday morning at 800 AM EST.

&&


VAC031-037-083-011300-
/O.NEW.KRNK.FL.W.0080.201201T0052Z-201202T0449Z/
/BROV2.1.ER.201201T0017Z.201201T0600Z.201201T1648Z.NO/
752 PM EST Mon Nov 30 2020

The National Weather Service in Blacksburg has issued a

* Flood Warning for
  the Roanoke (Staunton) River At Brookneal.
* From this evening to Tuesday evening.
* At 6:45 PM EST Monday the stage was 22.8 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 25.5 feet 
  just after midnight tonight. It will then fall below flood stage 
  late tomorrow morning.
* Flood History...This crest compares to a previous crest of 25.5 
  feet on 01/12/1991.


&&

LAT...LON 3700 7911 3711 7908 3703 7881 3695 7884

$$

KK
2 follow-up statements
626 
WGUS81 KRNK 010055
FLSRNK

Flood Statement
National Weather Service Blacksburg VA
755 PM EST Mon Nov 30 2020

...The Flood Warning is extended for the following rivers in 
Virginia...

  Roanoke (Staunton) River at Randolph affecting Charlotte and 
  Halifax Counties.

  Dan River at South Boston affecting Halifax County.

...The Flood Warning continues for the following rivers in 
Virginia...North Carolina...

  Dan River near Danville affecting Caswell, Rockingham, 
  Pittsylvania and City of Danville independent cities.

...The Flood Warning continues for the following rivers in 
Virginia...

  Roanoke (Staunton) River At Brookneal affecting Campbell, 
  Charlotte and Halifax Counties.

For the Roanoke River...including Roanoke, Pigg R Nr Sandy Level, 
Altavista, Brookneal, Randolph...Minor flooding is forecast.
For the Dan River...including Wentworth, Danville, Paces, South 
Boston...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday morning at 800 AM EST.

&&


VAC037-083-011300-
/O.EXT.KRNK.FL.W.0077.201201T0441Z-201204T0218Z/
/RNDV2.1.ER.201201T0441Z.201202T0600Z.201203T1418Z.NO/
755 PM EST Mon Nov 30 2020

...The Flood Warning is now in effect until late Thursday evening...

The Flood Warning continues for
  the Roanoke (Staunton) River at Randolph.
* From this evening to Thursday evening.
* At 6:45 PM EST Monday the stage was 21.3 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this evening to a crest of 28.9 feet early Wednesday morning. It 
  will then fall below flood stage late Thursday morning.
* Impact...At 30.0 feet, Water starts to reach base of Randolph Post 
  Office.
* Flood History...This crest compares to a previous crest of 28.9 
  feet on 10/18/1932.


&&

LAT...LON 3695 7884 3703 7881 3702 7872 3690 7866
      3679 7863 3679 7870

$$

VAC083-011300-
/O.EXT.KRNK.FL.W.0078.201201T0900Z-201203T2139Z/
/SBNV2.1.ER.201201T0900Z.201202T1200Z.201203T0939Z.NO/
755 PM EST Mon Nov 30 2020

...The Flood Warning is now in effect until Thursday afternoon...

The Flood Warning continues for
  the Dan River at South Boston.
* From late tonight to Thursday afternoon.
* At 7:00 PM EST Monday the stage was 20.9 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  tonight to a crest of 24.2 feet Wednesday morning. It will then 
  fall below flood stage early Thursday morning.
* Flood History...This crest compares to a previous crest of 24.2 
  feet on 12/01/1948.


&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879

$$

NCC033-157-VAC143-590-011300-
/O.EXT.KRNK.FL.W.0079.201201T1141Z-201202T0030Z/
/DVLV2.1.ER.201201T1141Z.201201T1200Z.201201T1230Z.UU/
755 PM EST Mon Nov 30 2020

...The Flood Warning is now in effect until tomorrow evening...

The Flood Warning continues for
  the Dan River near Danville.
* From Tuesday morning to Tuesday evening.
* At 6:45 PM EST Monday the stage was 17.7 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  tomorrow morning to a crest of 21.1 feet tomorrow morning. It will 
  then fall below flood stage tomorrow morning.
* Impact...At 21.0 feet, Flooding begins at River District Towers. 
  Minor flooding along River Street begins.
* Flood History...This crest compares to a previous crest of 21.0 
  feet on 08/15/1940.


&&

LAT...LON 3646 7973 3650 7976 3664 7941 3663 7920
      3647 7923 3650 7948

$$

VAC031-037-083-011300-
/O.CON.KRNK.FL.W.0080.000000T0000Z-201202T0449Z/
/BROV2.1.ER.201201T0017Z.201201T0600Z.201201T1648Z.NO/
755 PM EST Mon Nov 30 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Roanoke (Staunton) River At Brookneal.
* Until Tuesday evening.
* At 6:45 PM EST Monday the stage was 22.8 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 25.5 feet 
  just after midnight tonight. It will then fall below flood stage 
  late tomorrow morning.
* Flood History...This crest compares to a previous crest of 25.5 
  feet on 01/12/1991.


&&

LAT...LON 3700 7911 3711 7908 3703 7881 3695 7884

$$

KK
197 
WGUS81 KRNK 010927
FLSRNK

Flood Statement
National Weather Service Blacksburg VA
427 AM EST Tue Dec 1 2020

...The Flood Warning is cancelled for the following rivers in 
Virginia...

  Roanoke (Staunton) River At Brookneal affecting Campbell, 
  Charlotte and Halifax Counties.

...The Flood Warning is cancelled for the following rivers in 
Virginia...North Carolina...

  Dan River near Danville affecting Caswell, Rockingham, 
  Pittsylvania and City of Danville independent cities.

VAC031-037-083-011030-
/O.CAN.KRNK.FL.W.0080.000000T0000Z-201201T0927Z/
/BROV2.1.ER.201201T0017Z.201201T0600Z.201201T1648Z.NO/
427 AM EST Tue Dec 1 2020

...The Flood Warning for the Roanoke (Staunton) River At Brookneal 
has been cancelled...

The Flood Warning is cancelled for
  the Roanoke (Staunton) River At Brookneal.
* At 3:45 AM EST Tuesday the stage was 22.9 feet and falling.
* Flood stage is 23.0 feet.
* The river crested at 23.4 feet early this morning.
* Forecast...The river will continue to fall today.


&&

LAT...LON 3700 7911 3711 7908 3703 7881 3695 7884

$$

NCC033-157-VAC143-590-011030-
/O.CAN.KRNK.FL.W.0079.201201T1141Z-201201T0927Z/
/DVLV2.1.ER.201201T1141Z.201201T1200Z.201201T1230Z.UU/
427 AM EST Tue Dec 1 2020

...The Flood Warning for the Dan River near Danville has been 
cancelled...

The Flood Warning is cancelled for
  the Dan River near Danville.
* At 3:45 AM EST Tuesday the stage was 18.2 feet and rising.
* Flood stage is 21.0 feet.
* Forecast...The river will rise to 18.5 feet this afternoon, and 
  stay below flood stage. Therefore the warning is cancelled.


&&

LAT...LON 3646 7973 3650 7976 3664 7941 3663 7920
      3647 7923 3650 7948

$$

WP

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 30, 2:28 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Nov 30, 2:28 PM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
228 PM EST Mon Nov 30 2020

.SYNOPSIS...
A strong low pressure system over the Ohio Valley will usher in
colder air and mountains snow showers into Tuesday night. Winds
will be gusty tonight into Tuesday especially in the mountains.
High pressure will return for the midweek period, with another
storm system arriving toward the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM EST Monday...

An upper level trough across the Tennessee Valleys and southern Ohio
today will become a closed low over the Ohio Valley tonight. The
deformation axis will slowly pivot to the east and be along the
western slopes of the south-central Appalachains by day break.
Through the day Tuesday, the low and its deformation zone will lift
to the northeast.

Precipitation will change from rain to snow later this afternoon
into this evening across the mountains. Based on observations up
stream this afternoon, change-over is occuring when surface
temperatures are around 35F or colder. By sunset, precipitation
should be all snow for our area.

Snow accumulations will range from a dusting to 2 inches across
elevations below 2500 ft and 2 to 8 inches above. The higher end of
the range will be towards western Greenbrier, who will be under the
deformation zone the longest across Blacksburg CWA.

Besides the snow, winds will be an issue tonight and tomorrow. The
combination of strong cold air advection and pressure rises behind
the front could bring gusts up to 40 mph this afternoon and evening.
As the low pulls to the northeast tomorrow, better pressure rises
and a 45 kt cross-barrier jet may bring stronger gusts to counties
adjacent to the Blue Ridge.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EST Monday...

Our shortwave trough kicks out of here early Wednesday morning
allowing for an upper level shortwave ridge and surface high
pressure system to settle in. As a result winds will shift from the
northwest to more of a west to southwest direction turning off the
upslope snow machine while rebounding temperatures just a bit under
plentiful sunshine.

With the high overhead skies will remains clear and winds will
remain calm putting us in a perfect setup for overnight lows to
tank in many locations. This is especially true in areas west of the
Blue Ridge where widespread teens and low 20s are likely thanks to a
little snowpack leftover on the ground.

By Thursday high pressure will start to shift east as our next
approaching shortwave trough advects into the region from the mid-
Mississippi River Valley. The 12z GFS and Euro all show agreement
with the disturbance in varying intensities late Thursday night into
Friday morning. The 12z NAM though is a bit quicker with
precipitation arriving in our western zones as early as Thursday
evening into Thursday night. For now opted to lean with a similar
push in precip late THursday night into Friday morning with rain as
the predominant ptype and a little snow/sleet mixing in across the
higher elevations.

The GFS and Euro pull the system east by Friday afternoon and
evening with high pressure returning late Friday night. The Canadian
though remains the outlier with surface low pressure progged to
cross over the region Saturday into Sunday with another round of
heavy rain and upslope mountain snows. Once again will stay with a
blend of the GFS and Euro along with central model guidance.

Temperatures will remain slightly below average through the period
despite a weak warming trend as highs get back toward 50 degrees
Thursday into Friday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 200 PM EST Sunday...

Model discrepancies continue to remain within the long term period.
The Canadian model along with some of our ensembles continues to
paint in a closed low feature for the weekend. Current 12z GFS
guidance shows this feature to the south of the region sliding off
the North Carolina coast Saturday into Sunday while the Euro keeps
the low locked to the north of the gReat Lakes with a shift to the
North Carolina coast Sunday afternoon and evening. For now kept
chance PoPs in the forecast as the low looks to be close enough to
provide us with a deformation zone for at least chance PoPs to
develop. Confidence remains low though at this time. Another piece
of shortwave energy looks to round the base of the trough with an
incoming front that looks to touch off more upslope mountain snow
showers by early next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 112 PM EST Monday...

A cold front will move east of the area tonight. Increasing west
winds will help improve ceiling and visibilities east of the Blue
Ridge into the day tomorrow. Strong westerly winds may gusts up to
40 kt especially along the Blue Ridge.

An upper level low will bring Sub-vfr conditions to the mountains
and IFR or lower restrictions to western slopes through the period.
Low clouds, snow and blowing snow will hamper visibilities. Winds
will also be an issue, especially along higher ridges.

Extended Aviation Discussion...

Continued sub-VFR Tuesday night in the mountains with snow showers,
with gusty west-northwest winds, with mainly VFR east.
High pressure arrives by Wednesday with VFR expected through
Thursday. Another system appears likely with sub-VFR cigs and vsbys
by Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 4 PM EST Tuesday for VAZ007-009-
     015.
NC...Winter Weather Advisory until 4 PM EST Tuesday for NCZ001-018.
WV...Winter Weather Advisory until 7 PM EST Tuesday for WVZ042-043-
     507-508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...ET
LONG TERM...ET
AVIATION...RCS
Hazardous weather outlook, Nov 30, 7:34 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
734 PM EST Mon Nov 30 2020

NCZ002-VAZ010>014-016>020-022>024-WVZ044-011000-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
734 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Gusty winds and snow shwoers may reduce visibility when driving.
Slick spots on roads are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-011000-
Ashe-Watauga-Tazewell-Smyth-Grayson-
734 PM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
734 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-507-011000-
Mercer-Summers-Eastern Greenbrier-
734 PM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-011000-
Western Greenbrier-
734 PM EST Mon Nov 30 2020

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 2:29 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLOOD            TIMBERLAKE              37.32N 79.24W
11/30/2020                   CAMPBELL           VA   PUBLIC

            SOCIAL MEDIA VIDEO SHOWING BUFFALO CREEK OUT
            OF BANKS, COVERING HOMEWOOD DRIVE WITH ABOUT
            1-3 INCHES OF WATER.

&&

RR

Nearby

River Flood Warnings in Virginia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.